In a recent phone call with reporters, experts from the Centers for Disease Control and Prevention (CDC) finally answered a question that’s been eluding the public for months: Why is vaping making people so sick? “We are of the belief that vitamin E acetate has caused the EVALI syndrome in the vast majority of patients,” Anne Schuchat, PhD, principal deputy director of the CDC, told reporters.
Her answer, timed to the release of a report from the CDC and the New England Journal of Medicine (NEJM), represents the most conclusive evidence thus far that EVALI — e-cigarette and vaping product use associated lung injury — is being fueled by a single toxin.
It’s a major development, but it’s far from the only thing we’ve learned about vaping in 2019.
In fact, few recent public health emergencies have captured nationwide attention as rapidly and extensively as this one. The crisis — which now includes 2,506 hospitalizations and 52 deaths — initially gained steam in late July when health officials in Wisconsin announced that eight teens had been hospitalized with a “severe lung injury” linked to vaping e-cigarettes.
Days later, officials in Illinois revealed they too had seen multiple cases of a mysterious vaping illness. Within weeks, a newly formed tracking system from the CDC saw an influx of new states including Minnesota, Wisconsin, Ohio and Indiana. The number of hospitalizations jumped, too, from roughly 800 cases in September to 1,600 cases in October, then 2,100 cases in November and 2,500 in December.
There are many things we still don’t know about vaping, such as whether major companies like Juul will pay the price for soaring use among teens or how effective (if at all) banning flavoring in the products will be.
But there is much more information now than when the crisis began. So, as the year comes to a close, here’s a look at what we do know.
EVALI can cause lung damage that resembles chemical burns
One of the most graphic aspects of the crisis came in October when the NEJM released images of the first biopsies of the lung tissue of 17 patients with EVALI — two of whom had died. The findings were worse than anticipated, showing not only inflammation but the appearance of chemical burns that mirror those seen in soldiers exposed to mustard gas in World War I. The irreparable damage helped explain not only the severity of the illness, but why some patients continue to be rehospitalized.
New letter describes 17 patients, all of whom vaped, who had lung biopsies after presenting with symptoms and bilateral pulmonary opacities that led to a clinical diagnosis of #vaping-associated lung injury. https://t.co/n5rF2OOOwq
— NEJM (@NEJM) October 2, 2019
Vitamin E acetate is fueling the crisis
EVALI — which often presents like pneumonia early on — has confounded health experts from the start. While initial cases were thought to be mostly linked to e-cigarettes, the CDC found a link to THC vaping products in August. From there, both experts and reporters began searching for additives that may be causing severe injuries, uncovering the presence of toxins like hydrogen cyanide, nickel, tin and lead. But then came a breakthrough in November, when the CDC revealed in its weekly Morbidity and Mortality Weekly Report that the lung fluid of 29 patients with EVALI, from 10 different states, all contained what’s known as vitamin E acetate. Experts say the honey-like substance is the culprit.
Black market vaping products are the most dangerous
Although experts have raised concerns about the marketing practices of large e-cigarette brands like Juul — as well as the potential long-term effects on developing brains — in terms of acute lung illness, it’s undoubtedly black market vaping products that are to blame. Individual states have reported skyrocketing numbers of the products on the market. In New York, the number of counterfeit THC vapes confiscated in New York, according to Fox News, went from 38 in 2017 to more than 210,000 in 2019. Multiple states are working on legislation to stop this practice.
Diluting vapes with vitamin E acetate started in 2019
One residual question surrounding the vaping crisis has been why, years after vaping products were created, are they suddenly making people deathly ill? The CDC helped shed light on this in a December press conference, revealing that the practice of black market manufacturers diluting vaping liquid with vitamin E acetate didn’t begin until 2019. “It’s a goopy, viscous liquid that’s pretty similar in the liquid viscousness to THC oil,” CDC director Schuchat said. “So if you were kind of trying to extend your THC oil, it would be a pretty good way to do it.” Schuchat says that the CDC and Food and Drug Administration have found evidence that the practice spread through social media, specifically YouTube.
Dank vapes are the main product
The CDC has repeatedly insisted that no single brand can be blamed. But a September report of 57 EVALI patients found that 66 percent had used either THC or e-cigarette cartridges sold under the name “Dank Vapes.” Since then, an even larger percentage of EVALI patients have reported using Dank Vapes, which can be purchased online. An investigation from Inverse in August suggested that Dank Vapes isn’t one company but instead a name co-opted by hundreds of sellers nationwide.
Doctors can successfully save severe patients with a lung transplant
A particularly harrowing part of the EVALI crisis came in mid-November when doctors at Detroit's Henry Ford Hospital revealed that they had saved the life of a 17-year-old vaping patient who was a “matter of days” from death by performing a double lung transplant. The doctor who performed the transplant gave a sobering account of what he witnessed, providing a warning for those who are still vaping. “What I saw in his lungs was something I’ve never seen before — and I’ve been doing lung transplants for 20 years,” said Hassan Nemeh, MD, a thoracic surgery specialist in Detroit. “The lung was so scarred that we had to literally deliver it out of the chest. This is an evil I haven’t faced before.”
Read more from Yahoo Lifestyle: